Maryland, 2006

Flash Flooding and Flood in Maryland, June 25, 2006

June 25, 2006 · NWS AKQ · 3 events in 1 county or zone

2 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 25, 3:19 AM EST, 26 minutes earlier.

Area forecast discussion, Jun 25, 3:19 AM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 AM EDT SUN JUN 25 2006

.SHORT TERM /TODAY THROUGH TONIGHT/...
TRAINING SHOWERS/EMBEDDED THUNDERSTORMS CONTINUE EARLY THIS MORNING
OVER FAR N TO NE CWA IN RESPONSE TO LOW LVL JET ENHANCEMENT ADDING
TO LIFT AHEAD OF FRONTAL BOUNDARY. LOOK FOR THE HEAVIEST RAINFALL
EARLY THIS MORNING TO BE CONFINED N OF CWA WHERE BETTER DYNAMICS
HAS MOVED.

AFOREMENTIONED QUASI STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO
HOLD NW OF REGION INTO MIDDLE OF NEXT WEEK. GUIDANCE SUGGESTING
MOD/HVY RAIN ALONG BOUNDARY WILL BE MAINLY WEST OF CWA TODAY AS
FRONT RETROGRADES FURTHER TO THE W AS SHRTWV (NOTED ON WV) OVER
ARK/TN MOVES CLOSER TO THE EASTERN THIRD CONUS. H85-70 TROF WILL
BE SITUATED JUST SOUTH OF THE CWA THIS MORNING. MOISTURE PLUME
FROM SYSTEM IN THE ATLANTIC OFF THE SE COAST DVLP SHRA/TSRA THIS
MORNING OVER EASTERN NC. TWDS MID-LATE MORNING THIS ACTIVITY WILL
LIKELY MOVE INTO FAR SE CWA AS TROF MOVES FURTHER TO THE NORTH.
RUC HANDLING THIS REASONABLY WELL...BUT OVERALL COVERAGE STILL IN
QUESTION.

QUESTION THEN TURNS TO PRECIP ACTIVITY LATER TODAY INTO TONIGHT.
WITH AMPLE MOISTURE OVER REGION...FELT CHC POPS WARRANTED OVER
ENTIRE CWA THIS AFTN AND EVE. WENT HIGHER POPS OVER FAR NWRN CWA
WHICH WILL BE NEAR THE GREATEST LIFT...ESPECIALLY OVER FLUVANNA AND
LOUISA. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL ONCE AGAIN
BE POSSIBLE AS FRONTAL BOUNDARY LIES PARALLEL TO MID/UPR LVL FLOW
MAKING FOR LOW MBE VELOCITIES.

EAST OF 1-95...MORE SUN THAT DVLPS THIS AFTN MAY LEAD TO ENHANCED
DVLPMNT OF SHRA/TSRA ACTIVITY. NOT MUCH OF A SEABREEZE TODAY BUT
COULD BE ENOUGH OF A TRIGGER TO SPAWN MORE ACTIVITY...ESPECIALLY
OVER DELMARVA RGN.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
ONSHORE FLOW WILL ONLY ENHANCE LIFT NEAR FRONTAL BOUNDARY OVER
THE NEXT FEW DAYS. MOD/HVY RAINFALL WILL BECOME MORE OF A CONCERN
OVER A GREATER PORTION OF THE CWA EARLY TO MIDDLE OF NEXT WK WITH
FRONTAL BOUNDARY EDGING CLOSER TO THE CWA AS SYSTEM OFF THE FL
COAST GETS ENTRAINED INTO THE MID-ATL REGION. FOR NOW WILL CONTINUE
TO ISSUE FLOOD STATEMENTS WHEN NEEDED. FLOOD WATCHES/WARNINGS MAY
BE ISSUED IN LATER FCSTS IF AREAS OF THE CWA CONTINUE TO SEE
MOD/HVY RAINFALL OVER THE NEXT SEVERAL DAYS. NO CHANGES MADE TO
EXTENDED AS RAINY PATTERN LOOKS TO CONTINUE WITH TROUGH IN PLACE.

&&

.AVIATION...
IFR CIGS XPCTD IVOF KRIC & KSBY THRU 12Z WITH MVFR CIGS XPCTD
ACROSS SERN TAF SITES THIS AM. SLOW IMPROVEMENT TO VFR THIS
AFTRN. TIMING OF CONVECTION TDY RTHR TRICKY AS SVRL DIFFERENT
FACTORS MAY RESULT IN TSTRM DVLPMNT...SO HAVE INDCTD THIS PSBLTY
WITH CB.

&&

.MARINE...
NO FLAGS IN SHORT TERM...BUT PERSISTENT S-SE FLOW WILL EVENTUALLY
INCRS SEAS TO 5 FT...IF NOT A BIT HIGHER. TIMING OF 5 FOOTERS
TRICKY...WITH WNA MODEL NOT SHOWING 5 FT UNTIL 12Z MON. SCA CNDTNS
XPCTD ACROSS MOUTH OF CHES BAY ON MON AS WELL.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT/LONG TERM...WAMSLEY
AVIATION/MARINE...44
Hazardous weather outlook, Jun 25, 3:44 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
444 AM EDT SUN JUN 25 2006

ANZ631>633-650-652-654-656-658-670-NCZ012>017-030>032-VAZ081>084-
086>098-100-260845-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
NORTHAMPTON VA-
444 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK
SOUND...NORTHEAST NORTH CAROLINA...THE MID ATLANTIC OFFSHORE
WATERS...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION TODAY.
A FEW OF THE STRONGER STORMS COULD ALSO CONTAIN GUSTY WINDS AND
LOCALLY HEAVY DOWNPOURS. RAINFALL AMOUNTS OF AN INCH PER HOUR WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON A DAILY OCCURRANCE INTO
THE MIDDLE OF NEXT WEEK. STORMS WILL BE ACCOMPANIED BY HEAVY RAIN
AT TIMES AND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING FLOOD PRONE AND URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE
ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN AND/OR FLOODING.

ANZ630-MDZ021>025-NCZ102-VAZ048-049-060>080-085-099-260845-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-DORCHESTER-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-
DINWIDDIE-MIDDLESEX-ACCOMACK-
444 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...
CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA
AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP AS THE DAY WEARS ON.
THUNDERSTORMS WILL BECOME MORE WIDESPREAD LATER TODAY INTO TONIGHT.
SLOW MOVING THUNDERSTORMS WILL TEND TO REDEVELOP OVER THE SAME
AREAS AND MAY LEAD TO THE POSSIBILITY OF LOCALIZED FLOODING.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL BE POSSIBLE. IN
ADDITION TO THE POSSIBILITY OF HEAVY RAIN...A FEW OF THE STRONGER
STORMS COULD CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON A DAILY OCCURRANCE INTO
THE MIDDLE OF NEXT WEEK. STORMS WILL BE ACCOMPANIED BY HEAVY RAIN
AT TIMES AND MAY LEAD TO LOCALIZED FLOODING...ESPECIALLY IN LOW
LYING FLOOD PRONE AND URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE
ENCOURAGED TO CALL IN REPORTS OF HEAVY RAIN AND/OR FLOODING.

WAMSLEY

In the hours before

Special weather statement, Jun 24, 11:10 PM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1210 AM EDT SUN JUN 25 2006

VAZ064-074-075-250500-
CAROLINE VA-ESSEX VA-WESTMORELAND VA-
1210 AM EDT SUN JUN 25 2006

AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM PRODUCING HEAVY RAINFALL FROM 15 MILES NORTHWEST OF
CHAMPLAIN...OR ABOUT 8 MILES NORTHEAST OF BOWLING GREEN...MOVING
EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PORT ROYAL AT
1215 AM AND SUPPLY AT 1230 AM.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THIS STORM. RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL RESULT
IN PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD
PRONE AREAS IS ALSO POSSIBLE.

44
Special weather statement, Jun 25, 12:30 AM EST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
130 AM EDT SUN JUN 25 2006

VAZ074>076-250630-
ESSEX VA-RICHMOND VA-WESTMORELAND VA-
130 AM EDT SUN JUN 25 2006

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH
EMBEDDED THUNDERSTORMS CONTINUING TO REDEVELOP OVER THE SAME AREA
OVER THE PAST HOUR.

SOME CITIES IN THE PATH OF MODERATE TO HEAVY RAINFALL ARE...
CHAMPLAIN...CHANCE...SINGERLY...FONESWOOD...LERTY...AND MONTROSS.

IN ADDITION TO LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING AND
WIND GUSTS UP TO 30 MPH.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY
Special weather statement, Jun 25, 1:29 AM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 AM EDT SUN JUN 25 2006

MDZ021-2500800-
DORCHESTER MD-
229 AM EDT SUN JUN 25 2006

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH
EMBEDDED THUNDERSTORMS CONTINUING TO REDEVELOP OVER NORTHWESTERN
PORTIONS OF THE COUNTY OVER THE PAST HOUR.

SOME CITIES IN THE PATH OF MODERATE TO HEAVY RAINFALL ARE...
HUDSON...TAYLORS ISLAND...MADISON...CHURCH CREEK...AND CAMBRIDGE.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE MOVING OVER CHESAPEAKE BAY
AND WILL SLOWLY MOVE OVER WESTERN AND CENTRAL DORCHESTER COUNTY OVER
THE NEXT ONE TO TWO HOURS.

WAMSLEY
Special weather statement, Jun 25, 1:29 AM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
229 AM EDT SUN JUN 25 2006

MDZ021-250800-
DORCHESTER MD-
229 AM EDT SUN JUN 25 2006

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS WITH
EMBEDDED THUNDERSTORMS CONTINUING TO REDEVELOP OVER NORTHWESTERN
PORTIONS OF THE COUNTY OVER THE PAST HOUR.

SOME CITIES IN THE PATH OF MODERATE TO HEAVY RAINFALL ARE...
HUDSON...TAYLORS ISLAND...MADISON...CHURCH CREEK...AND CAMBRIDGE.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE MOVING OVER CHESAPEAKE BAY
AND WILL SLOWLY MOVE OVER WESTERN AND CENTRAL DORCHESTER COUNTY OVER
THE NEXT ONE TO TWO HOURS.

WAMSLEY
Special weather statement, Jun 25, 2:59 AM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 AM EDT SUN JUN 25 2006

MDZ021-022-250830-
DORCHESTER MD-WICOMICO MD-
359 AM EDT SUN JUN 25 2006

...LOCALLY HEAVY RAINFALL CONTINUES ACROSS DORCHESTER COUNTY...

AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM 6 MILES NORTH OF HURLOCK TO 11 MILES
EAST OF COVE POINT...MOVING EAST AT 15 TO 20 MPH. THE HEAVIEST
RAINFALL WILL BE NEAR HURLOCK AROUND 405 AM EDT.

DOPPLER RADAR HAS ESTIMATED THAT UP TO 2 INCHES OF RAIN HAS FALLEN
OVER THE EXTREME NORTHERN PORTIONS OF THE COUNTY OVER THE PAST TWO
HOURS. UP TO AN ADDITIONAL INCH OF RAINFALL CAN BE EXPECTED OVER
THE NEXT 30 MINUTES. THIS WILL LIKELY RESULT IN THE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

44
Special weather statement, Jun 25, 3:39 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 AM EDT SUN JUN 25 2006

MDZ021-022-250915-
DORCHESTER MD-WICOMICO MD-
439 AM EDT SUN JUN 25 2006

...LOCALLY HEAVY RAINFALL SLOWLY MOVING ACROSS DORCHESTER COUNTY...

AT 439 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS FROM 6 MILES NORTHEAST OF HURLOCK TO 12
MILES SOUTH OF CAMBRIDGE...MOVING EAST AT 20 MPH. THE HEAVIEST
RAINFALL WILL BE NEAR ELDORADO AROUND 500 AM...BROOKVIEW AROUND 505
AM AND VIENNA AROUND 515 AM.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44

The radar

The Dover AFB radar (KDOX), 72 km away, was scanning. The volume nearest the first event began at 08:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Dorchester

When
June 25, 3:45 AM EST to 4:15 AM EST
Where
Dorchester County, Cambridge
Reported by
EMERGENCY MANAGER
Coordinates
38.423, -76.083 (the zone’s center; the record gives no point)

High water along Route 50.

Flash Flood, Dorchester

When
June 25, 5:21 AM EST to 5:45 AM EST
Where
Dorchester County, Hurlock
Reported by
EMERGENCY MANAGER
Coordinates
38.423, -76.083 (the zone’s center; the record gives no point)

Several basements and numerous streets flooded.

Flash Flood, Dorchester

When
June 25, 7:00 AM EST to 8:00 AM EST
Where
Dorchester County, Hurlock
Reported by
EMERGENCY MANAGER
Coordinates
38.423, -76.083 (the zone’s center; the record gives no point)

Torrential rain caused numerous roads between Hurlock and East New Market and Sharptown and Galestown to be either partially damaged or washed out due to flash flooding. Total rainfall reports were of 9 to 10 inches in the northeast portion of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517061, 5517062, 5517063.